Archive | July 2018

Medication

I have been on Paroxetine (often known as the brand name Seroxat) since I was thirteen, that is over nineteen years! I was put on it by my childhood psychologist for OCD. At the time I was pretty desperate for help so more than willing to try it. Slowly the dose was increased and I felt it was helping a little. However the pills only seemed to help short term. By the time I realised they were no longer helping the OCD it was too late, I was dependent on them.

Aged sixteen I was dropped from the children’s mental health services with no referral to adult services. This resulted in my medication not being properly reviewed ever since. I am supposed to have an annual review of my medication, but this seems to result in little more than asking me if am suicidal, if I still take them daily without forgetting and that is about it. When I was having a better period with my OCD my GP reduced the dose, then when my OCD was having a worse period they upped the dose again. This seemed to make no difference to my OCD at all.

I once ran out of pills for several days when at university (first time I was totally responsible by myself for my medication) and I felt very ill. I had a headache, felt sick, dizzy, saw coloured spots on and off in front of my eyes and functioning was tricky. I got more pills and within less than twenty-four hours felt a lot better. This proved that I clearly was dependent on the medication.

I have talked to more than one doctor about coming off the pills, but have been told they are one of the hardest of their type to ever come off, especially after so long. They are part of the Selective serotonin reuptake inhibitors (SSRIs) group, most often known for being anti-depressants. I am on the lowest dose possible now that I can be without any withdrawal symptoms which means that they should be having a less negative impact on me than they once were. However I still wonder if they are having any negative side-effects on me or if they did when I was on a higher dose. Having been on them so long though I am not sure what is down to the medication and what is not. One of the side effects listed for Paroxetine is insomnia. Ever since I was a teenager I have had issues with my sleep. Drowsiness another possible side effect is also an issue for me quite often. I used to put this down to the strong pain medication I was on for my hip pain, but since I came off them after my hip replacement I am still pretty drowsy a lot of the time.

In the UK SSRIs are no longer given to people under eighteen except in very rare cases. The NHS say this is due to concerns that the use of SSRIs could affect brain development in children. Also there is an increased risk in self-harm in the under eighteens taking it, although mostly in people taking it for depression. They also say pregnant women should not take it. Although I have no plans to have a child right now, what if I ever do? Coming off the medication would be extremely hard.

I have resigned myself to the fact I may well be on a low dose of Paroxetine for the rest of my life. I have no idea what effect that will have on me long term, if any.

images

Advertisements